Drug Delivery After Microneedling: Report of an Adverse Reaction
A woman in her late 50s underwent a microneedling session on the back of the hands and decollete region for skin rejuvenation. The skin was prepared with alcoholic chlorhexidine. The device (Dr. Roller) had a 0.5 mm needle length, and the number of applications was 10, in each area, in 3 directions (horizontal, vertical, and transversal). A nonreticulated hyaluronic acid (Mesolis+, Anteis, Switzerland), designated for intradermal use, was applied to the skin surface after the procedure.
At home, the patient inadvertently applied an arnica-based cream only on her hands. Forty-eight hours later, she presented with an erythematous skin rash on the procedure site (Figure 1). On top of the erythema, small yellowish papules could be observed (Figure 2), compatible with the microperforations caused by the microneedling device. No adverse reactions were observed in the decollete region, where the cream was not applied.
She had already been submitted to such procedure 3 times before, with a 1-month interval, on the former year, without complications.
The arnica-based cream was suspended, and topical corticosteroids were initiated. After 72 hours, the lesions healed completely.
Studies have demonstrated penetration of large molecules (vaccines, peptides, and insulin) and drugs (aspirin, minoxidil, and vitamin C)1,2 after microneedling. Only the use of products conceived for intradermal use is recommended, although the use of topical products is popular, even without literature support concerning its safety.2
The time required for the skin barrier function to recover depends on the needle length, the number of applications, and anatomical location, varying from few hours to 72 hours.3 The authors recommend avoiding topical products at least for 24 hours after this procedure.
Contact dermatitis is common dermatosis, and it comprises 2 main groups, irritant and allergic contact dermatitis. Approximately 70% to 80% of cases are irritant contact dermatitis. Both present as acute, subacute, or chronic eczema with different triggering mechanisms. Irritant contact dermatitis occurs after activation of the innate immune system, and the lesions are limited to the contact site. Allergic contact dermatitis, on the other hand, corresponds to a delayed-type hypersensitivity response and the skin inflammation is mediated by antigen-specific T cells, occurring only in sensitized patients, leading to disseminated lesions.4
Arnica is an herbaceous plant, present in several cosmetic products. Accidental drug delivery of the arnica-based cream occurred, demonstrating that even after the patient goes home, the microchannels can still be open.
The clinical features shown in our case are compatible with an irritant contact dermatitis, where a damaged skin barrier favored direct cell toxicity, being the lesions restricted to the contact site. Also, after clinical cure, the patient still applies topical arnica cream, without further side effects.
Microneedling has a low side effect risk when performed in a proper setting by appropriate medical providers. We found only 1 report on drug delivery complication (granulomatous reaction).5 The authors believe that this may represent failure in notifications rather than existence of few cases. Our case may reflect many more unreported cases because we often read about topical product application after skin procedures.
Only products made for intradermal use should be applied after the skin barrier has been altered, and appropriate postprocedure orientations must be provided. Practitioners should provide instructions about postprocedural skin care, especially for the first 24 hours to avoid contact dermatitis.